It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-23-2007, 04:23 PM   #1
Senior Veteran
(female)
 
Join Date: Dec 2006
Location: NJ
Posts: 560
alex12 HB Useralex12 HB User
Interesting article, this may answer some questions..

A new study may explain why individuals treated for acid reflux with proton-pump inhibitors (PPI) still experience reflux symptoms.

Quote:
Researchers from the Lynn Health Science Institute in Oklahoma City, OK, treated 15 individuals with significant complaints of heartburn, with either a PPI or with a placebo. After one week, all participants underwent monitoring and polysomnography, both of which were done after participants were given an acid-inducing meal to raise the baseline occurrence of reflux.
Researchers found that, while total reflux events and acid reflux events decreased considerably with PPI treatment, nonacidic reflux events, such as stomach bile regurgitation, were significantly greater with PPI treatment. Researchers suggest that this increase in nonacid reflux events may explain persistent symptoms in some patients, despite being treated with PPIs.
This study appears in the February issue of CHEST, the peer-reviewed journal of the American College of Chest Physicians

Last edited by alex12; 04-23-2007 at 04:39 PM.

 
Old 04-23-2007, 05:36 PM   #2
~K~ ~K~ is offline
Inactive
(female)
 
Join Date: Jan 2007
Location: England
Posts: 127
~K~ HB User
Re: Interesting article, this may answer some questions..

Hi alex, I would like to consider this explanation - rather than keep thinking I have cancer, because the drugs don't work...thanks for posting it!
~Kim~

 
Sponsors Lightbulb
   
Old 04-23-2007, 05:37 PM   #3
Veteran
(male)
 
Join Date: Jan 2007
Location: usa
Posts: 392
Red60 HB User
Re: Interesting article, this may answer some questions..

I'm not suprised by the results of the study. During the 10 days or so that I used PPI meds I noticed a lot more reflux when bending over after eating. The difference was it didn't seem to cause as much burning but it was still very uncomfortable. According to a number of articles I've read many cases of reflux are due to the fact that the stomach does not empty in a timely manner. I would guess that the reasons for poor digestion are very diverse and difficult to identify but adding PPI meds to mix to eliminate the production of stomach acid just makes the digestive problem worse. But it gives the tissues that have been damaged some time to heal by reducing their exposure to the acid. By reading the label on the medications it appears that PPIs where only ment to be use for a fairly short period of time. Normaly 8 weeks or in some special cases up to one year. Seems to me that doctors are trying to use these meds as the be all end all treatment when they should be only a small part of the plan. It seems that they don't know what the rest of the plan should be when the typical lifestyle changes are not enough to correct the problem.

 
Old 04-23-2007, 05:43 PM   #4
Veteran
(male)
 
Join Date: Jan 2007
Location: usa
Posts: 392
Red60 HB User
Re: Interesting article, this may answer some questions..

Quote:
Originally Posted by ~K~ View Post
Hi alex, I would like to consider this explanation - rather than keep thinking I have cancer, because the drugs don't work...thanks for posting it!
~Kim~
Kim, from what I've read people who notice the biggest benifit from the PPI medications are those who have esophageal erosions, ulcers or some type of tissue damage. People who have all the typical symptoms of gerds but do not have damage tissue typically do not have as favorable results using the acid reducing meds. Do you fall into that group?

 
Old 04-24-2007, 01:54 PM   #5
~K~ ~K~ is offline
Inactive
(female)
 
Join Date: Jan 2007
Location: England
Posts: 127
~K~ HB User
Re: Interesting article, this may answer some questions..

Red, that is very comforting! I had the scope nearly a year back, and only thing was tiny erosions and tiny polyps- not enough to explain my severe symptoms.
I have been thinking they missed a cancer because I'm suffering so much while on Nexium and Ranitidine. I seem to have tried every PPI, at every dose, and every antacid on the market. Thanks for that info. I have the 24 hour acid test, and manometry (sp?) at the end of this month (dreading it)
Kim

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Very Interesting Information About Back Problems Moldova Back Problems 5 07-30-2007 05:56 AM
illmakeit, interesting about cholesterol... sparkie Thyroid Disorders 16 04-04-2006 04:52 PM
Interesting article on development of statins janeslk High Cholesterol 11 01-13-2006 09:36 AM
Some interesting reading Jennita Bipolar Disorder 17 08-21-2005 12:41 PM
Saw interesting article ref infertility Kaleb's Mom 04 Infertility 2 04-24-2005 09:18 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Aciphex
Nexium
Omeprazole
Pepcid
Prevacid
  Prilosec
Protonix
Ranitidine
Reglan
Zantac




TOP THANKED CONTRIBUTORS



janewhite1 (107), solofelix (80), MountainReader (71), rosebloom (34), kacyc (31), Johnah (20), eew (17), Seeking Sunrise (16), JanaJ (16), Stretch1one (15)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (855), janewhite1 (823), Titchou (769), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (654), BlueSkies14 (610)



All times are GMT -7. The time now is 08:13 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!